top of page

STOP Opioid Overdoses


Learn the warning signs of opioid overdose and how naloxone and medication-assisted treatment (MAT) programs can help treat and prevent it.


Substance use disorders impact the lives of millions of Americans. According to SAMHSA's National Survey on Drug Use and Health, approximately 10.3 million people aged 12 or older misused opioids in the past year. In addition, about 2.1 million people aged 12 or older had an opioid use disorder (OUD).


The Centers for Disease Control and Prevention (CDC) recently reported that more than 100,000 Americans died from drug overdoses, including illicit drugs and prescription opioids.

An opioid overdose can occur for a variety of reasons, including:

  • When a person overdoses on an illicit opioid drug such as heroin or morphine

  • When a person overdoses on a medication used in medication-assisted treatment (MAT), many of which are controlled substances that have the potential for misuse. This can occur when someone accidentally takes an extra dose, deliberately misuses a prescription opioid, or mixes opioids with other medications, alcohol, or over-the-counter medications. An overdose can be fatal when mixing an opioid and anxiety treatment medications, including derivatives of Benzodiazepine, such as Xanax or valium.

  • When a person misuses an opioid-based pain medication, they use it not as prescribed by their physician or for someone else. Children are particularly vulnerable to accidental overdoses if they take medication not intended for them.

Preventing Opioid Overdose

Opioid overdose can occur even with prescription opioid pain relievers and medications used in MAT, such as methadone and buprenorphine. In addition, individuals using naltrexone for MAT have a reduced tolerance to opioids; therefore, using the same or even lower doses of opioids used in the past can cause life-threatening consequences.


Always follow the instructions you receive with your medication. Ask your practitioner or pharmacist if you have questions or are unsure how to take your medicine.

The following tips can help you or a loved one avoid opioid overdose:

  • Take medicine as prescribed by your practitioner

  • Please do not take more medication or take it more often than instructed

  • Never mix pain medicines with alcohol, sleeping pills, or illicit substances

  • Never take anyone else medication

  • Prevent children and pets from accidental ingestion by storing your medication out of reach. For more information, visit CDC's Up and Away educational campaign.

  • Dispose of the unused medication safely. For more information on the safe disposal of unused medications, visit the FDA's disposal of unused medicines or DEA's drug disposal webpages.

Recognizing Opioid Overdose

Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.


Call 911 immediately if a person exhibits ANY of the following symptoms:

  • Their face is ashen and/or feels clammy to the touch

  • Their body goes limp

  • Their fingernails or lips have a purple or blue color

  • They start vomiting or making gurgling noises

  • They cannot be awakened or are unable to speak

  • Their breathing or heartbeat slows or stops

Treating Opioid Overdose

If you suspect someone is experiencing an opioid overdose immediately consider the following actions to save their life:

  • Call 911

  • If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training)

  • If available, treat the person with naloxone to reverse opioid overdose

Family members, caregivers, or people who spend time with individuals using opioids need to know how to recognize the signs of an overdose and how to administer life-saving services until emergency medical help arrives. Individuals experiencing an opioid overdose will not be able to treat themselves. Naloxone is a medication approved by the Food and Drug Administration (FDA) to prevent opioid overdose. Check with your healthcare provider on how to obtain naloxone in your state.


ANOTHER SOLUTION

The Missing Link to Long-Term Recovery


Last Updated: 04/21/2022

79 views0 comments

Recent Posts

See All
bottom of page